Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
189 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    What are the long term side effects of using Doxycycline?

I ve been taking an oral antibiotic, doxycycline, for over three years on a daily basis to treat my acne. I m worried about the long term effects of taking this antibiotic. Could it disrupt the bacterial flora in my digestive tract and thus affect nutrient absorption and food digestion in general? I ve read that doxycycline binds iron strongly, and that the tetracycline class of antibiotics complex with the b vitamins. Could my dietary iron and b vitamin absorption be impaired by my long-term use of doxy.? thanks
Fri, 20 Jan 2017
Report Abuse
General & Family Physician 's  Response
Hi,

Brief answer:
Stop Doxy and consult dermatologist.

Detailed answer:

First of all stop taking Doxycycline. Its not meant to be taken for years, not just doxy but all antibiotics. They are not for taking on daily basis. I wonder why you took it for 3 yrs. Stop it immediately and consult dermatologist.

ABOUT BACTERIAL FLORA: Yes it can disrupt bacterial flora, to compensate that effect you can supplement gut with friendly bacteria by taking yogurt or curd. Nutrient absorption, you just got it wrong way iron and B Vit supplements interact with absorption of doxy and decrease its ability.. so if you want to take any iron or B Vit supplies take them with hours of gap.

ACNE CARE - You can take a week or two weeks of antibiotic course that too if acne is severe with advice of physician-wash your face at least thrice a day with gentle face washes-decrease fat intake. Decrease junk food and increase taking vegetables and fruits - if you are over weight, reduce it - go for a healthy lifestyle.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Sagar
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

you (webmd) have made it almost impossible to communicate with you. there are no instruction to send my question, I have tried three times now....

Recent questions on  Tetracycline antibiotics

doctor1 MD

Hi My daughter has minor acne and was given doxycycline tablets, all was going well until she started using ice cubes on her forehead which has now...

doctor1 MD

hi, my 21 month old son had fever , two times in last month. i have given antibiotics(amoxilyn) along with paracitamol drops both times. one of my...

doctor1 MD

Hi Dr, My partener is taking two kinds of antibiotics called Metronide 3 times a day also Doxycycline once a day. She has a half a 2mg Zanax at...

doctor1 MD

Hi, I have been having an Issue while on the birth control Inplanon. I having been bleeding for seven weeks straight. I spoke to my doctor about a...

doctor1 MD

How long does it take of taking 50mg of zinc per day to fully clear acne? I taken it for around 6 weeks and seen a good improvement until today I...

doctor1 MD

SORENESS IN MY MOUTH. SEEMS TO UNDER THE TOUNGE. HURTS WHEN I STICK IT OUT. TOP APPEARS TO BE OK. NO REDNESS OF GUMS EXCESSIVE SLAIVA

doctor1 MD

Training for a half marathon, running in the sun, I broke out in to hives on my stomach, chest, back and face. My face was swollen for 2 days. I...